Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 29, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 21, 2001, 8:50 AM EDT for Clark County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 21, 2001, 8:50 AM EDT (12:50 UTC)
- Expired
- May 21, 2001, 9:20 AM EDT
- In force
- 30 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Clark County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1016 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
229
WUUS53 KLMK 211251
SVRSDF
KYC049-079-151-211320-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
850 AM EDT MON MAY 21 2001
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARK COUNTY IN EAST CENTRAL KENTUCKY
SOUTHERN GARRARD COUNTY IN EAST CENTRAL KENTUCKY
MADISON COUNTY IN EAST CENTRAL KENTUCKY
* UNTIL 920 AM EDT
* AT 845 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF WINCHESTER TO
PAINT LICK...OR FROM 17 MILES EAST OF LEXINGTON TO 31 MILES SOUTH
OF LEXINGTON...MOVING NORTHEAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RICHMOND AROUND 855 AM EDT
KINGSTON AROUND 900 AM EDT
RUCKERVILLE AROUND 905 AM EDT
BYBEE...WACO AROUND 910 AM EDT
TRAPP AROUND 915 AM EDT
DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF
STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3809 8423 3752 8452 3749 8442 3758 8415
3779 8410 3789 8402 3801 8402
DKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:15 AM EDT, 5 hours 35 minutes earlier.
Area forecast discussion, May 21, 3:15 AM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 315 AM EDT MON MAY 21 2001 ...MAIN FORECAST CHALLENGE IS HOW HIGH TO GO WITH POPS TODAY INTO TUESDAY... UNSETTLED WEATHER IS ON TAP FOR THE REGION THE NEXT 36 TO 48 HOURS AS POLAR VORTEX SETTLES INTO THE CENTRAL CONUS. TWO LEADING EDGE SHORTWAVES ARE FORECAST TO PRODUCE SHOWERS AND STORMS OVER THE AREA. FIRST S/W TO MOVE ACROSS CNTRL KY/SRN IND THIS MORNING AND PLENTY OF CONVECTION IS OCCURRING AHEAD OF THIS FEATURE EARLY THIS MORNING. MAIN THREAT WITH THESE STORMS SEEMS TO BE WIND DAMAGE ATTM ALTHOUGH HAIL WAS REPORTED WITH SOME OF THE STORMS OVER SE MO AND SRN IL SUNDAY EVENING. SCT SVR STORMS/HVY RAIN A POSSIBILITY OVER MAINLY WRN/SRN PORTIONS OF LMK FA (FORECAST AREA) THIS MORNING AS STRONG H85 WINDS CONTINUE TO ADVECT HIGH THETA-E AIR FROM WRN GULF STATES UP TOWARDS CNTRL KY AHEAD OF FIRST S/W. HAVE BROKEN TODAY/S FORECAST WORDING INTO TWO PARTS TO ACCOUNT FOR THIS MORNING/S ROUND OF RW/TRWS. THEN THERE SHOULD BE A BREAK AS FIRST S/W MOVES EAST. WITH ALL OF THE CONVECTION NEARBY AND TO OUR WEST THIS MORNING WILL LEAVE IT MCLDY FOR THIS AFTN. SCT STRNG/SVR STORMS AGAIN PSBL THIS AFTN AS FORECAST SOUNDINGS SHOW DECENT DRYING OCCURRING IN THE MID LVLS. SVR WX EVEN MORE LIKELY IF WE SEE LOTS OF BRKS IN CLOUD COVER AHEAD OF COOL FRNT WHICH SHOULD BE MOVING INTO WRN KY EARLY THIS AFTN. HAVE GONE WITH THE SLOWER FRONTAL MOVEMENT OF THE ETA AND NGM MODELS. MORE PROGRESSIVE AVN MODEL PLACES HIGHEST QPF OVER SE THIRD OF KY TONIGHT WHILE THE SLOWER ETA/NGM KEEPS HEAVIER QPF FURTHER WEST. LIKE THIS SOLUTION BETTER AS ALL THREE MODELS DO NOT MOVE UPPER SUPPORT INTO FA UNTIL LATE TONIGHT/EARLY TUESDAY. ONCE THIS MAIN S/W PASSES...CHNC OF RWS SHOULD DIMINISH SO HAVE WORDED PRECIP CHANCES WITH MAINLY IN THE MORNING WORDING. HOWEVER...WITH STRONG CAA ON TAP AND LOW LEVEL RH LINGERING...WOULD NOT BE SURPRISED TO SEE SCT RWS ARND INTO THE AFTN. THEN MUCH COOLER WEATHER IS STORE FOR THE REST OF THE WEEK AS UNSEASONABLY COLD POLAR VORTEX IS FORECAST TO SETTLE INTO THE NATION/S MID SECTION. .SDF...NONE. MARIEN
In the hours before
Special weather statement, May 21, 5:05 AM EDT, 3 hours 45 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-211600- SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 505 AM EDT MON MAY 21 2001 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY AND THIS EVENING ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. AN UPPER LEVEL SYSTEM LOCATED OVER THE NORTHERN PLAINS THIS MORNING WILL STRENGTHEN AND ADVANCE INTO THE GREAT LAKES REGION BY LATE TONIGHT. AN UPPER LEVEL DISTURBANCE AHEAD OF THIS SYSTEM WILL MOVE THROUGH THE REGION THIS MORNING. THIS FEATURE WILL INTERACT WITH THE WARM AND HUMID AIRMASS IN PLACE TO PRODUCE SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY THIS MORNING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. A STRONG COLD FRONT IS THEN FORECAST TO MOVE FROM THE MID MISSISSIPPI VALLEY INTO WESTERN KENTUCKY THIS AFTERNOON. ADDITIONAL THUNDERSTORM ACTIVITY IS LIKELY AHEAD OF THIS FRONT THIS AFTERNOON AND INTO THE EVENING HOURS. SOME OF THESE STORMS MAY BE SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE FOR THE LATEST WEATHER INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED TODAY INTO THIS EVENING. MARIEN
Local storm report, May 21, 6:16 AM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
616 AM EDT MON MAY 21 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0503 AM 5 W LEWISBURG KY WIND DAMAGE
05/21/01 LOGAN TREE DOWN. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, May 21, 6:29 AM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
629 AM EDT MON MAY 21 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 AM 2 E LEWISBURG KY WIND DAMAGE
05/21/01 LOGAN TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, May 21, 8:08 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
808 AM EDT MON MAY 21 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 AM BOWLING GREEN KY WIND DAMAGE
05/21/01 WARREN SEVERAL TREES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 21, 8:46 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
846 AM EDT MON MAY 21 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 AM LEXINGTON KY WIND DAMAGE
05/21/01 FAYETTE TRESS DOWN ACROSS
ROAD. REPORTED BY LAW
ENFORCEMENT OFFICIAL.JThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 5:42 AM EDT | Severe Thunderstorm Warning | LMK | Logan | 33 min |
| May 21, 6:17 AM EDT | Severe Thunderstorm Warning | LMK | Warren | 28 min |
| May 21, 8:50 AM EDT | Severe Thunderstorm Warning | LMK | Garrard, Madison | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.